Hail, Polk
- When
- June 7, 2:10 PM CST
- Where
- Polk County, 1.46 mi SSW of Gentilly
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.780, -96.460
On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
On June 7th, 500mb ridging had set up over eastern Minnesota into Wisconsin, with southwest flow over the Dakotas into northwest Minnesota. At the surface, by mid afternoon, a cold front had moved into central North Dakota, with a stationary boundary just to the east of the Red River Valley. It was hot and windy over eastern North Dakota into the Valley, with temperatures peaking in the upper 80s to upper 90s (Fargo set a record high of 99 degrees), and dew points in the 60s to low 70s. South winds were strong all day, gusting into the 45 mph range consistently. East of the Red River Valley, in northwest Minnesota, temperatures were cooler with lower wind speeds. By mid afternoon, thunderstorms flared up over northwest Minnesota. Through the rest of the late afternoon and evening, numerous severe storms occurred over eastern North Dakota into the Red River Valley, producing large hail, damaging winds, and even a tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 7, 1:50 PM CST, 20 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 250 PM CDT Sun Jun 7 2020 .MESOSCALE DISCUSSION... Issued at 250 PM CDT Sun Jun 7 2020 There is an upper level wave propagating across west central Minnesota leading to a few storms, but this forcing is exiting the strongest instability and not much anticipated from this area of storms. Surface analysis indicates a warm front extending from the northern Red River Valley down through Detroit Lakes, with a surface trough/cold front extending southward across central North Dakota. MLCAPE in the warm sector ~3000 J/KG with effective shear 40-50 knots. Satellite imagery indicates plenty of cumulus formation, although no signs of deepening surface based convection yet. Thus, likely still 1-3 hours away from storm initiation. Once convection does initiate, best tornado potential will be near/along the warm front where storm relative helicity is maximized and LCLs are lower, and storm mode will be discrete (given boundary relative storm motion > 45 degrees). In the warm sector, initial threat will be significant hail given steep mid- level lapse rates and higher LCLs (although a tornado threat cannot be rules out here either given strong supercells anticipated). Storms may be discrete initially, but anticipate numerous storms to quickly develop, and with boundary relative storm motion < 45 degrees storm will quickly interact with each other. Thus, anticipate hail to remain a threat, but with a transition to clusters of more linear type activity and significant wind eventually becoming more of a threat. && .SHORT TERM...(This evening through Tuesday night) Issued at 250 PM CDT Sun Jun 7 2020 For this evening...see the mesoscale discussion above. Mesoscale discussion does not address excessive rainfall threat, but it is something to keep in mind. Storms will develop and move across the same area this evening. Given very high PWATS ~1.6 inches precipitation rates will be efficient. HREF indicates areas along the boundary will likely receive at least 2 inches of rain, with the potential for up to 7-10 inches in localized areas. Although we've been dry the past few weeks, this would still likely lead to impacts. For Monday...main concern will be severe potential east of the valley where warm sector remains. Favorable environment will be in place given moderate instability and strong deep layer shear. Most guidance at least suggests scattered storms during the evening hours, with main ingredient lacking being strong forcing. Monday night into Tuesday night...still some uncertainty, but guidance is trending wetter for the eastern half of our forecast area. Mid-level baroclinic zone with strong Fgen will lead to periods of showers, with main question exactly how far west will showers occur. This is hinges on the track of the tropical depression. Will need to monitor as preceding rainfall events with an additional 1-4 inches of rain would lead to some flooding impacts. .LONG TERM...(Wednesday through Sunday) Issued at 250 PM CDT Sun Jun 7 2020 West to northwest flow prevails on Wednesday, with H5 ridging to the west and troughing to the east. An upper low, situated off the coast of the Pacific Northwest, will work slowly eastward through the end of the week, with ridging sliding eastward ahead of it. Synoptic patterns within ensemble guidance suggest a continued active pattern for Wednesday and Thursday, with quiet and drier weather likely Friday and into the weekend. Wednesday and Thursday: Rain and thunderstorm chances remain in the forecast for Wednesday into Thursday, mainly for northwestern and west-central MN. A slow-moving upper trough will move southeastward along the flow pattern, prolonging our rain chances for the eastern most counties within the CWA into Thursday. Instability looks low, thus widespread severe weather is not supported at this time. High temperatures on Wednesday and Thursday will be a bit cooler, in the mid-60s to mid-70s. Friday through Sunday: Warmer but primarily dry weather is expected as temperatures rebound into the 70s to lower 80s with low humidity. H5 ridging prevails during this time frame with subsidence contributing to the diminished rain and thunderstorm chances. PW is expected to be less than normal during this time frame as well. Impacts during the Friday through Sunday time frame could include an increased fire weather concern, but overall should remain relatively quiet. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 250 PM CDT Sun Jun 7 2020 VFR cigs and vsby for much of this afternoon, albeit with breezy winds. Main concern this period will be thunderstorm potential, some storms will be strong to severe this evening, with the threat ending after midnight (closer to sunrise for KBJI). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. MESOSCALE...NC SHORT TERM...TG LONG TERM...Lynch AVIATION...TG
Hazardous Weather Outlook National Weather Service Grand Forks ND 929 AM CDT Sun Jun 7 2020 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-081430- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 929 AM CDT Sun Jun 7 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Numerous severe thunderstorms are expected across the region. Several tornadoes are possible, including the possibility for a strong and especially dangerous tornado or two. In addition, any storm has the potential to produce very large and destructive hail greater than 2 inches, and destructive wind gusts greater than 75 mph. Storms will initially be scattered, eventually evolving into clusters of storms. The threat will begin between 4pm and 6pm. Excessive rainfall is also possible if storms move across the same location multiple times. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe storms will again be possible Monday within Minnesota with hail up to an inch and winds around 60mph. General thunderstorm chances continue through Wednesday, with excessive rainfall possibly leading to flash flooding Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters will be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1040 AM CDT SUN JUN 7 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0211 AM TSTM WND DMG 1 SSE EAST GRAND FORKS 47.92N 97.01W
06/07/2020 POLK MN TRAINED SPOTTER
IMAGES VIA SOCIAL MEDIA OF TREE BROKEN AT
THE TRUNK AND DOWN ON EAST GRAND FORKS
TRAIL.
&&
NCThe Fargo/Grand Forks radar (KMVX), 71 km away, was scanning. The volume nearest the first event began at 20:10 UTC.
18 hail, 17 thunderstorm wind. Local standard time, as filed.
Brief heavy rain and hail was reported. There was some standing water in the fields.
Dime to quarter sized hail fell.
The hail fell along the highway near the border.
Nickel to half dollar sized hail fell.
Dime to quarter sized hail was reported along highway 75.
A tree was blown over in a yard.
The wind gust was measured at the Crookston airport.
The wind gust was measured at the Thief River Falls airport.
Large tree branches, power lines, and sections of fencing were blown down between north Moorhead and Dilworth.
Roofing was torn off a trailer home and numerous large tree branches were blown down.
A few large tree branches were blown down near the Island Lake boat dock.
Four to 6 inch diameter branches were blown down in a farm yard.
Large branches were blown down in a farm yard.
Large branches were blown down and numerous power outages were reported.
One 8 to 10 inch diameter tree was snapped and numerous other branches were blown down.
The wind gust was measured by a personal weather station.
A few 10 to 12 inch diameter trees were snapped and other large branches were blown down in a grove.
A few trees were snapped in a grove.
The wind gust was measured by a NDAWN mesonet sensor.
The wind gust was measured by a NDAWN mesonet sensor.
Tree branches and power lines were blown down.
Large tree limbs were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 897852, 897853, 897854, 897855, 897856, 897857, 897858, 897859, 897860, 897861, 897862, 897863, 897864, 897865, 897866, 897867, 897868, 897869, 897870, 897871, 897872, 897873, 897874, 897875, 897876, 897877, 897878, 897879, 897880, 897881, 897882, 897883, 897884, 897885, 897886.